Severe Worsening in My Tinnitus After Trying Prozac (Fluoxetine)

Discussion in 'Support' started by Eddee, Oct 17, 2020.

    1. Eddee
      Depressed

      Eddee Member

      Tinnitus Since:
      Tinnitus for as long as i can remember
      Cause of Tinnitus:
      Fireworks, Severe bruxism since childhood
      My life since February 2019 has been nothing but a nightmare, restless nights, constant stress and anxiety, severe depression and I have gotten emotionally numb. I have pretty bad tinnitus and hyperacusis. I just don't feel human anymore.

      Since yesterday I got my first antidepressants, I was aware that it could affect my tinnitus in a bad way but I just wanted to try it out and see if it would at least make me feel better.

      Now a day after taking 10 mg of it I woke up with a new ear piercing hissing noise that I have never had before. My only explanation is the Prozac.

      I feel so hopeless and lost, I can't go to school because the amount of stress I experience is just too much. My tinnitus has worsened 2 times since I went back to school after 18 months of sitting in my room at home. I'm only 17 years old and my future just looks like an endless path of nightmares.

      I would appreciate any sort of support or your own personal experience with Prozac. Is this just a temporary spike or am I doomed to live with this new noise forever?

      Thank you for reading.
       
      • Hug Hug x 5
    2. T_Almost_Gone
      Mellow

      T_Almost_Gone Member Benefactor

      Tinnitus Since:
      March 2020
      Cause of Tinnitus:
      Bupropion nalextrone
      Damn you are so young to be going through this. You are very brave. Sorry I don't have experience with Prozac - try the search function in the forum? Hopefully with just 1 low dose the effect will wear off soon.
       
      • Like Like x 1
    3. Jack Straw
      Balanced

      Jack Straw Member Podcast Patron Benefactor Ambassador Hall of Fame Advocate

      Location:
      US
      Tinnitus Since:
      1990s
      Cause of Tinnitus:
      Infection, Acoustic Trauma
      I would suggest talking with your doctor to discontinue the drug until the spike subsides. I am pretty sure this is a temporary spike due to medication and it will reduce back to what it was previously over time.

      Talk with your doctor about other anti-anxiety and depression medication to try. Tinnitus is supposed to be a rare side effect of these drugs so I wonder if Prozac was just the unlucky one for you.
       
    4. fishbone
      Shitfaced

      fishbone Member Hall of Fame

      Tinnitus Since:
      1988
      Cause of Tinnitus:
      loud noise and very bad sickness
      I feel your pain and been in your shoes for over 32 years. At times meds can be quite helpful in our lives, we need to do our best to see if the meds can annoy our tinnitus or not. Work with someone that can help you with your options. I use to get infections and then was given meds. I was proactive from the very moment i was given the meds and kept constant communication with the individual that gave my meds to me.

      If something did not work out, i'd talk with them and see what other possible meds could help me. Tinnitus is not a predictable ordeal, we need to just take it day by day and see what can help us and what can possibly annoy us.

      Having a game plan, is a must when it comes to dealing with our tinnitus journey.
       
      • Agree Agree x 2
      • Hug Hug x 1
      • Friendly Friendly x 1
    5. AUTHOR
      AUTHOR
      Eddee
      Depressed

      Eddee Member

      Tinnitus Since:
      Tinnitus for as long as i can remember
      Cause of Tinnitus:
      Fireworks, Severe bruxism since childhood
      Thank you for the replies. I'm doing my best to stay calm right now. I just need to figure things out and try to stay distracted from the noise. I really appreciate the advice.
       
    6. AUTHOR
      AUTHOR
      Eddee
      Depressed

      Eddee Member

      Tinnitus Since:
      Tinnitus for as long as i can remember
      Cause of Tinnitus:
      Fireworks, Severe bruxism since childhood
      Update: My spike has mostly gone down but not completely, but now I have a new major spike in both ears together and it seems like I'm getting a cold. This new spike is also really bad. Like things couldn't get any worse already...

      I never stopped taking the medication. Since the first spike mostly went away I thought that I should be able to try it for a little longer, but now when I got a new spike and a cold I'm not sure whether this second spike came from the medication or the cold. I had a really bad spike back in December from a cold and it didn't fully fade away. I don't want to stop taking my meds but it's really difficult to know if the new spike came from the meds or the cold... THIS IS JUST TOO MUCH FOR ME!!!!!
       
      • Hug Hug x 2
    7. Ken219
      Frustrated

      Ken219 Member

      Location:
      New York Area
      Tinnitus Since:
      Summer of 1990
      Cause of Tinnitus:
      Noise exposure?
      @Eddee 10mg of Prozac is a low dose. Usually start out with a low dose and work up to what is good for you. I have been on Prozac, Xanax, and Ambien for the last 25 years. It has helped me deal with my severe tinnitus. Hang in there and hope for better treatments or cure.
       
      • Like Like x 1
    8. Josh1994

      Josh1994 Member

      Tinnitus Since:
      2018
      Cause of Tinnitus:
      unknown - started after a period of balance issues
      Hi @Eddee,

      I'm sorry to hear you are having difficulty with your tinnitus.

      I would go back to your doctor who provided you with your AD and see if there is another type you could take. Don’t give up on medication. The right one at the correct dose could be very beneficial.

      There is another option in my opinion. You could speak to your doctor about trying 5-HTP. I have been using it at 200mg for the past 6 months and I’m certain it helped me get out a rough patch of my life with tinnitus. Having said this, I believe its benefits have come to an end and I will need to take a couple of months off taking it for it to work its magic again.

      In regards to the spike you are having from your cold. This is very normal and your tinnitus will settle down once your over the cold. My tinnitus always gets worse when I have a cold.

      Good luck and I wish the you nothing but the best in finding a suitable medication.
       
    9. Ctw
      Tired

      Ctw Member

      Location:
      CT
      Tinnitus Since:
      12/2015
      Cause of Tinnitus:
      Unknown
      I’ve also been on Xanax and Ambien for years. I tried Prozac but it gave me a spike... it’s improved... but never went away 100%.
       
      • Hug Hug x 1
    10. fishbone
      Shitfaced

      fishbone Member Hall of Fame

      Tinnitus Since:
      1988
      Cause of Tinnitus:
      loud noise and very bad sickness
      Spikes can come and go regardless of being on or off meds. Lots of factors, go into why a spike can come about. Possibly our diets, emotions,noise....Many things ,can possibly bring on a spike. Journal your habits, activities and see what helps out and what can possibly annoy your tinnitus.

      I journal quite a bit and see what helps me out and what can annoy my tinnitus....
       
    11. Gabriel5050
      No Mood

      Gabriel5050 Member Podcast Patron Benefactor

      Tinnitus Since:
      02/2018
      Cause of Tinnitus:
      Noise exposure (most likely)
      If it is a possibility and didn't already - try pills or tea with plants to calm you down.
       
    12. T_Almost_Gone
      Mellow

      T_Almost_Gone Member Benefactor

      Tinnitus Since:
      March 2020
      Cause of Tinnitus:
      Bupropion nalextrone
      I'm not a doctor and I don't have mental heath issues so my advice is only worth so much. I think you shd work with your doc to taper off the prozac asap. This forum is full of people whose tinnitus was induced or worsened by anti-depressants and they deeply regret it.
       
    13. AUTHOR
      AUTHOR
      Eddee
      Depressed

      Eddee Member

      Tinnitus Since:
      Tinnitus for as long as i can remember
      Cause of Tinnitus:
      Fireworks, Severe bruxism since childhood
      A new pretty unmaskable sound just appeared today after getting home from school, I'm going to stop taking the meds and maybe try something else. I hope these new sounds are just temporary. With or without the meds the new sounds and spikes are just going to keep happening anyways so it's really difficult to know what to do in this situation.

      For the first time in 10 months I actually feel like I'm about to cry, life is unfair.
       
    14. dan
      Chatty

      dan Member Hall of Fame

      Location:
      Toronto, Canada
      Tinnitus Since:
      06/2011
      Cause of Tinnitus:
      Loud noise
      You need to wear earplugs when you go to school and if anybody makes fun of you, punch them in the face.
       

Share This Page

Loading...